New York, 2005

Damaging Wind in New York, August 14, 2005

August 14, 2005 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 14, 10:45 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 14, 10:45 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1145 AM EDT SUN AUG 14 2005

.SHORT TERM (REST OF TODAY THROUGH TUESDAY)...
UPDATING FORECAST FOR SOUTHERN VERMONT SOUTHWESTWARD FOR SLIGHTLY
LOWER POPS AND HIGHER TEMPERATURES.

&&

.PREVIOUS DISCUSSION...
(ISSUED 356 AM EDT SUN AUG 14 2005)

SYNOPSIS...A STATIONARY FRONT EXTENDS FROM CENTRAL NEW ENGLAND BACK
WEST THROUGH SOUTHERN NEW YORK INTO CENTRAL PENNSYLVANIA AND THE
OHIO VALLEY TODAY.  A WAVE OF LOW PRESSURE WILL MOVE ALONG THIS
BOUNDARY FROM THE LOWER GREAT LAKES REGION AND THE OHIO VALLEY
PRODUCING OCCASIONAL SHOWERS AND THUNDERSTORMS THROUGH SUNDAY
EVENING. LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE ESPECIALLY FROM
THE CAPITAL REGION SOUTH AND EAST. SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE FROM THE CAPITAL REGION SOUTH.  AFTER THE AREA OF LOW
PRESSURE PASSES TO THE NORTHEAST...THE FRONT WILL FINALLY PUSH SOUTH
OF COASTAL SOUTHERN NEW ENGLAND ON MONDAY. HIGH PRESSURE WILL BUILD
IN FROM THE GREAT LAKES REGION WITH FAIR AND DRIER WEATHER MONDAY
AFTERNOON.

BIG PICTURE...THE WATER VAPOR LOOP WITH 500 MB RAOBS AND HEIGHTS
OVERLAYED SHOWS A SLIGHT BUCKLING IN THE THE ZONAL FLOW OVER THE NRN
THIRD OF THE COUNTRY WITH A POSITIVELY TILTED LONG WAVE TROUGH
SETTING UP OVER SOUTH CENTRAL CANADA...THE NORTHERN PLAINS AND UPPER
MIDWEST. THE NORTHEAST WILL REMAIN ON THE W/NW FLANK OF THE BERMUDA
HIGH THROUGH TODAY...AS THE SOUTHWEST FLOW WILL END ON SUNDAY. NOT
BEFORE...A WAVE OF LOW PRESSURE WILL TAP SOME OF THE TROPICAL
MOISTURE...AS IT MOVES ALONG THE OLD COLD FRONT THAT DROPPED SOUTH
OF ALBANY FRIDAY NIGHT. TS IRENE REMAINS WELL OFF THE COAST ABOUT
300 MILES WEST OF BERMUDA.  THE TS STORM IS STILL FORECASTED TO HOOK
RIGHT OF THE ATLANTIC COAST. THE SOUTHWEST MONSOON CONTINUES IN THE
4 CORNERS AND THE SRN ROCKY MTN REGION.

SHORT TERM (TODAY THROUGH TUESDAY)...
BETWEEN 03Z AND 06Z...SCT SHOWERS WITH A FEW EMBEDDED RUMBLES OF
THUNDER HAVE MOVED FROM SW TO NORTHEAST ACROSS THE KENX RADAR
COVERAGE. THESE SEEM TO BE ASSOCIATED WITH A WEAK RIPPLE OF LOW
PRESSURE MOVING ALONG THE STATIONARY BOUNDARY ACROSS SOUTHERN NEW
ENGLAND-SRN NY-NRN PA.  ALSO SOME CLOUD TOP ENHANCEMENT IS DUE TO
UPSTATE NY BEING IN THE RIGHT REAR QUADRANT VICINITY OF THE MID AND
UPPER LEVEL JET STREAK NORTH OF THE ST LAWRENCE RIVER VALLEY. THE
MORE POTENT AREA OF LOW PRESSURE LIES UPSTREAM OVER LAKE ERIE/OHIO.
THIS AREA OF LOW PRESSURE WILL MOVE ALONG THE STATIONARY FRONT
TODAY. THE GFS/NAM/CAN REGIONAL/UKMET ARE IN DECENT AGREEMENT WITH
THIS FEATURE IMPACTING THE ALY FCST AREA. THE CAN REGIONAL KEEPS THE
HEAVY RAINFALL AXIS NORTH OF THE CAPITAL DISTRICT. THE GFS/NAM/UKMET
KEEPS THE HEAVIEST PCPN FROM THE MOHAWK VALLEY SOUTHWARD. HAVE SIDED
WITH THIS TREND.

SEVERE THREAT...
ONCE AGAIN...THE LOWER CATSKILLS...MID HUDSON VALLEY...SRN BERKS AND
LITCHFIELD HILLS HAD ISOLATED SVR CONVECTION YESTERDAY PM. I AM A
BIT CONCERNED FOR THIS SAME AREA AGAIN. SOUTH AND EAST OF THE
CAPITAL DISTRICT MAY BE OUT IN THE SUN LONG ENOUGH TO DESTABILIZE.
THE PBL SHOULD COOK PRETTY GOOD IN THE 0-1 KM LAYER AND 850 TEMPS AT
+20C.  I DONT THINK POU WILL POP UP TO 98F AGAIN  HOWEVER...ENOUGH
HEATING COULD OCCUR FOR A FEW CELLS TO PRODUCE WET MICROBURSTS OR
DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. I AM BASICALLY LOOKING FOR
ISOLD TO SCATTERED SVR CONVECTION FROM GREENE-COLUMBIA-BERKSHIRE
COUNTIES SOUTH. MESONAM SBCAPE VALUES JUMP TO 2000-3000 J/KG WITH
LIFTED INDICES BOTTOMING OUT AT -3 TO -5. TOTAL TOTALS RISE INTO THE
UPPER 40S WITH WET BULB ZERO HEIGHTS INTO THE 11 KFT TO 12 KFT
RANGE. 0-6 KM BULK SHEAR VALUES RISE TO ROUGHLY 30-40 KNOTS. THESE
ARE MARGINAL FOR SEVERE. GFS DOES INCREASE THE 850 MB SWLY LLJ TO
ABOUT 30 KNOTS OVER SRN HLF OF THE FCST AREA BY 18Z.   SFC DEWPOINTS
WILL CONTINUE IN THE UPPER 60S TO LOWER 70S. PRECIPITABLE WATER
VALUES ARE RUNNING CLOSE TO 2.00 (00Z ALY SOUNDING) WHICH IS ALMOST
DOUBLE NORMAL.  LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE. THE WAVE
OF LOW PRESSURE AND THE FRONT WILL BE THE LIFTING MECHANISMS FOR THE
CONVECTION.  THERMODYNAMICALLY...THE ENVIRONMENT THERE IS SET.
DYNAMICALLY...I WOULD LIKE TO SEE MORE MID AND UPPER JET SUPPORT AND
MORE UPPER LEVEL DIVERGENCE OVER US (WEAK DIVERGENCE IS PROGGED OVER
SRN NY AT 300 MB BTWN 18Z AND 00Z).  MID LEVEL 850-500 MB LAPSE
RATES ARE ONLY A LITTLE OVER 5C/KM AND CLOUDS COULD INHIBIT HEATING.
SPC JUST RELEASED THERE DAY 1 GRAPHIC AND THEY HAVE PLACED SRN VT
AND THE CAPITAL REGION IN THE SLIGHT RISK. I THINK THIS A TAD TOO
FAR NORTH...BUT I WILL HIGHLIGHT SEVERE THREAT IN HWOALY PRODUCT AND
MENTION HEAVY DOWNPOURS AND GUSTY/DAMAGING WINDS IN ZONE/GRIDDED
PRODUCTS.

POPS WERE RAISED TO HIGH LIKELY/CATEGORICAL VALUES FOR THE AFTERNOON
PERIOD.  WILL USE OCCASIONAL SHOWERS WITH THUNDERSTORMS LIKELY FOR
MOST OF THE FCST AREA. SOME LOCALES COULD A GET A QUICK 1-2 OF
RAINFALL IN AN HOUR FROM STORMS TODAY.

SUNDAY NIGHT...THE WAVE OF LOW PRESSURE LIFTS NORTHEAST...WITH
PERIODS OF RAINFALL CONTINUING UP TO MIDNIGHT. WILL TAPER POPS FROM
CATEGORICAL/LIKELY TO CHANCE VALUES AFTER MIDNIGHT FOR MOST AREAS.
THE GFS/CAN REGIONAL/UKMET HAVE THE FRONT BUCKLING THROUGH MOST OF
THE CWA CLOSE TO 12Z. THE NAM IS THE OUTLIER LAGGING IT OVER EXTREME
ERN NY-WRN NEW ENGLAND MON MORNING. COLD AIR ADVECTION COMMENCES
AFTER MIDNIGHT WITH TEMP VALUES FALLING TO +11C-+15C OVER FCST AREA
BY 12Z.

MONDAY...HAVE SIDED WITH THE GFS/UKMET/CAN REGIONAL MODELS FOR
MONDAY. KEPT A LOW CHANCE /SLIGHT CHANCE OF SHOWERS IN PRIOR TO
NOONTIME EAST OF THE HUDSON RIVER VALLEY/WRN NEW ENGLAND ZONES.
1020+MB SFC HIGH BUILDS IN FROM UPPER GREAT LAKES REGION/QUEBEC WITH
GOOD SYNOPTIC SUBSIDENCE. COLD AIR ADVECTION CONTINUES WITH 850 MB
TEMPS BOTTOMING OUT AT +11C-+13C. THIS WOULD EQUATE TO TEMPS IN THE
LOWER TO MID 70S OVER THE MTNS AND UPPER 70S TO LOWER 80S IN THE
VALLEY LOCATIONS. HUMIDITY LEVELS WILL BE QUITE COMFORTABLE.

MONDAY NIGHT...HIGH BUILDS OVER NY-NEW ENGLAND WITH PARTLY CLOUDY
CONDITIONS AND LIGHT TO CALM CONDITIONS. SOME RADIATIONAL COOLING
POSSIBLE WITH LOW TEMPS ACTUALLY FALLING TO NEAR NORMAL MID-AUGUST
VALUES.

TUESDAY...HIGH REMAINS OVER REGION WITH WEAK COLD FRONT APPROACHING
FROM THE UPPER MIDWEST-ERN ONTARIO. ALL AND ALL...ANOTHER NICE DAY
WITH 850 MB TEMPS +12-+13C. A TAD WARMER THAN WED. THE COLD FRONT
DROPS THROUGH TUE EVENING WITH LITTLE LOW-LEVEL MOISTURE TO WORK
WITH. HAVE DEPT IT DRY FOR NOW AND WE WILL SEE HOW THE GUIDANCE
TRENDS THE NEXT FEW RUNS...BEFORE RAISING TO LOW CHANCE VALUES.

WENT CLOSE TO MAVMOS HIGHS TODAY...BUT THEN DEVIATED ROUGHLY 3
DEGREES WARMER FOR SUN NIGHT AND MON. WENT CLOSE TO MAVMOS GUIDANCE
VALUES ON MON NIGHT AND TUE.

LONG TERM (WEDNESDAY THROUGH SATURDAY)...
WEAK COLD FRONTAL PASSAGE WED CONTINUES ACROSS ERN NEW ENGLAND. HIGH
PRESSURE BUILDS IN FROM SE CANADA. REGION REMAINS IN NW FLOW ALOFT
BRIEFL ON THU WITH DRY WEATHER. NEXT POTENT COLD FRONT AND ITS
ASSOCIATED SHORT WAVE TROUGH PUSHES ACROSS THE REGION WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS ON FRI INTO EARLY SAT. ZONAL FLOW ALOFT
CONTINUES THROUGHOUT THE WEEKEND. NO CHANGES WERE MADE BEYOND WED IN
THE EXTENDED FCST.

AVIATION...STATIONARY FRONT LAYING ACROSS THE SOUTHERN CATSKILLS...
THE CENTRAL HUDSON VALLEY...AND BERKSHIRE COUNTY...WILL DIVIDE THE
REGION BETWEEN TWO WEATHER REGIMES. NORTH OF THE BOUNDARY (INCLUDING
THE KGFL SITES) FAIRLY WIDESPREAD CLOUD COVER WHICH FOR THE MOST
PART WILL BE VFR. EVENTUALLY WIDESPREAD -SHRA AND SCT TSRA WILL MOVE
INTO THIS REGION LATE THIS MORNING AND EARLY AFTERNOON WITH MVFR
VSBYS BUT ONLY OCNL MVFR CIGS. BY LATE AFTERNOON AND EARLY EVENING
PCPN WILL BECOME A FAIRLY STEADY RAIN WITH WIDESPREAD MVFR
CIGS/VSBYS IN -RA/RA. KALB WILL BE VERY CLOSE TO THE BOUNDARY AND
THE TAF GENERALLY REFLECTS THAT IT WILL BE TO THE NORTH OF THE
BOUNDARY.

TO THE SOUTH OF THE BOUNDARY (INCLUDING THE KPOU SITE)...LITTLE IN
THE WAY OF CLOUDINESS THIS MORNING WITH MVFR AND OCNL IFR VSBYS IN
BR/HZ. BY LATE MORNING AND EARLY AFTERNOON SCT-BKN CU/CB WITH
INCREASING COVERAGE OF SHRA/TSRA INTO EARLY EVENING. MAINLY VFR
CONDITIONS LATE MORNING INTO EARLY EVENING WITH OCNL LOWERING TO
MVFR/IFR IN SHRA/TSRA...ALONG WITH THE POTENTIAL FOR STRONG WIND
GUSTS AND HEAVY DOWNPOURS IN THE TSRA. BY LATE EVENING SHRA WILL
BECOME MORE WIDESPREAD WITH MVFR CIGS/VSBYS.

KALB WILL BE VERY CLOSE TO THE BOUNDARY. THE KALB TAF GENERALLY
REFLECTS THAT IT WILL BE TO THE NORTH OF THE BOUNDARY WITH A
FORECSAT SIMILAR TO KGFL. HOWEVER...STRONG TSRA ARE POSSIBLE AS FAR
NORTH AS KALB.

HYDROLOGY...GENERALLY ACROSS THE NORTHERN HALF OF THE FORECAST
AREA...WIDESPREAD SHOWERS AND SCT TSTMS WILL MOVE INTO THE REGION
LATE THIS MORNING AND EARLY AFTERNOON...WITH THE WIDESPREAD SHOWERS
CONTINUING INTO TONIGHT. TOTAL BASIN AVERAGE QPFS OF ONE INCH OR
MORE LIKELY ACROSS MUCH OF THIS REGION...BUT EFFECTS ON AREA STREAMS
WILL BE MINIMAL DUE TO THE RECENT DRY SPELL. THE SOUTHERN HALF OF
THE REGION WILL BE MORE CONVECTIVE. WHILE BASIN AVERAGE QPFS NOT
EXPECTED TO BE HIGHER THAN AREAS TO THE NORTH...LOCALIZED HEAVY
PRECIPITATION AMOUNTS FROM HEAVY THUNDERSTORMS COULD PRODUCE
LOCALIZED FLASH FLOODING PROBLEMS.

DRY WEATHER EXPECTED MONDAY INTO THE MIDDLE OF NEXT WEEK.

FIRE WEATHER...TODAY AND TONIGHT A WEAK SURFACE LOW WILL RIDE
NORTHEAST ALONG A STATIONARY FRONT ACROSS SOUTHERN NEW YORK AND
SOUTHERN NEW ENGLAND. TO THE NORTH OF THIS FRONT THERE WILL BE
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS DEVELOPING BY LATE
THIS MORNING AND EARLY AFTERNOON. RELATIVE HUMIDITY VALUES NORTH OF
THE FRONT WILL REMAIN AT OR ABOVE 70 PERCENT THROUGH SUNDAY AND RISE
TO NEAR 100 PERCENT SUNDAY NIGHT. SOUTH OF THE FRONT RELATIVE
HUMIDITY LEVELS WILL BOTTOM OUT BETWEEN 50 AND 60 PERCENT
TODAY...AND RECOVER TO NEAR 100 PERCENT TONIGHT.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Aug 14, 12:43 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
143 PM EDT SUN AUG 14 2005

NYZ032-033-038>040-042-082-083-151055-
HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN WARREN NY-SOUTHEAST WARREN NY-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-
143 PM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL MOHAWK VALLEY...
SOUTHERN ADIRONDACKS...AND WARREN COUNTY...

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS THAT MAY PRODUCE HEAVY
RAINFALL AMOUNTS THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...MONDAY TO SATURDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY.  THERE IS A
CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-MAZ001-025-NYZ041-043-047>054-058>061-063>066-084-
VTZ013>015-151055-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WASHINGTON NY-SCHOHARIE NY-SOUTHERN BERKSHIRE MA-
SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-
WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-
WESTERN ULSTER NY-WESTERN WINDHAM VT-
143 PM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER HUDSON
VALLEY...GREATER CAPITAL REGION...SOUTHERN VERMONT...THE SCHOHARIE
VALLEY...EASTERN CATSKILLS...MID HUDSON VALLEY...TACONICS...
BERKSHIRES AND LITCHFIELD HILLS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT...

THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS THIS
AFTERNOON INTO THIS EVENING.  THE MAIN THREAT FROM THE
POTENTIAL SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS IN EXCESS OF 58
MPH.

LOCALLY HEAVY RAIN MAY CAUSE ISOLATED FLASH FLOODING IN SOME
LOCATIONS. URBAN AND SMALL STREAM FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY TO SATURDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY.  THERE IS A
CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

The radar

The Albany radar (KENX), 41 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rensselaer

When
August 14, 1:52 PM EST
Where
Rensselaer County, Averill Park
Measured
60 kt (69 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.633, -73.567

Trees and wires blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473587.